How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doc Sara Your Own Question
Doc Sara
Doc Sara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 952
Experience:  I am a dog and cat veterinarian with a lifetime of experience in our family veterinary hospital.
23511967
Type Your Dog Veterinary Question Here...
Doc Sara is online now
A new question is answered every 9 seconds

My Basset hound had chronic ear infections. We have very good

Customer Question

My Basset hound had chronic ear infections. We have very good vets. Friday, he was crying and it was obvious he was in pain. The vet could not get him in Friday. With permission of vet, I gave him 1/2 tab of Rimadyl. (We had it at home). Saturday, my husband took him in, as I had to work. I have my husband notes that said he'd had the Rimadyl, but my husband forgot to tell the vet and only said Sentinnel. The vet have him a steroid shot and an Odi ear pack. I am very worried because of the contraindications. My dog is not vomiting or anything. I am
Worried sick. He only had the one half tab. The vet says it should not be a big deal. I
Worried. What do I need to look for?
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Doc Sara replied 6 months ago.
Hi there, I'm Dr. Sara. I'm a licensed veterinarian who works exclusively with dogs and cats. I'm sorry to hear that your Basset has been having ear troubles. I know that you're concerned about his recent medications - I will do my best to help. I also agree with your vet, that this is unlikely to cause a problem. A single dose of carprofen given on Friday is unlikely to cause an issue in conjunction with the steroid shot given the next day. It's unlikely but not completely impossible for there to be an issue. The main concern with using steroids and nonsteroidal medications like carprofen together is that it increases the risk of stomach ulcers. In a worst case scenario the ulcer can perforate and cause life threatening sepsis, but this would be highly unlikely to happen. If he was to have any sort of stomach ulcer issue, it would manifest as a decreased appetite or vomiting. Since you're not seeing any of these by this point, it's unlikely to happen at all. So vomiting and a lack of appetite are the two symptoms that you need to watch him for in the next few days. Truthfully, though, if it were going to cause an issue I would have expected it to have done so already.Please let me know what questions I can handle for you.~Dr. Sara ----------------------------------------------------------------------------------------------------------------------------My goal is to provide you with the most complete and accurate “five star” answer. If my answer isn’t what you were expecting, it’s incomplete, or you have more questions PLEASE REPLY to let me know what information you are looking for BEFORE giving me a negative rating! If my answer has been helpful to you, please show me by giving me a favorable rating. Thank you so much :)